Nebraska, 2024Tornadoes and Damaging Winds in Nebraska, May 6, 2024
May 6, 2024 · NWS OAX · 10 events in 8 counties and zones
Upper air analysis depicted a negatively tilted trough over the western CONUS, with its axis extending from the central Rocky Mountains northwest into the Pacific Northwest. At the surface, a low-pressure center was deepening over the northern High Plains along with a secondary surface low in western Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper air analysis depicted a negatively tilted trough over the western CONUS, with its axis extending from the central Rocky Mountains northwest into the Pacific Northwest. At the surface, a low-pressure center was deepening over the northern High Plains along with a secondary surface low in western Nebraska. Extending south out of these pressure centers was a Pacific cold front. At 21 UTC, a warm front was noted to extend southeast from southwest Nebraska into northeast Oklahoma. As the evening progressed, strong warm air advection ahead of the mature low-pressure pushed the warm front north into eastern Nebraska by 00 UTC.
Along this warm front and ahead of the Pacific cold front, several lines of strong to severe thunderstorms moved through eastern Nebraska and western Iowa. The first line of strong storms moved through central and northeast Nebraska after 4:30 PM CDT. No severe reports were associated with these storms in the OAX CWA. Another intensifying segment of the same line moved into southeast Nebraska by 7:30 PM CDT, this time south of the northward advancing warm front. These storms tracked northeast through southeast Nebraska and southwest Iowa, producing numerous severe wind gusts across the area and multiple spin-up tornadoes. The vast majority of wind gusts recorded with these storms ranged from 55 to 70 miles per hour. The strongest wind gust was measured at 71 miles per hour in Richardson County. 2 EF-0 tornadoes were confirmed in southeast Nebraska, both in Gage County. There were also an additional 3 tornadoes confirmed in southwest Iowa, all EF-1 tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 5:19 PM CST, 48 minutes earlier. Its key messages:
- Wind Advisory issued for northeast Nebraska for 10 AM through 7 PM Monday, for gusty winds of 40 to 50 mph.
- Severe storms are expected this evening, primarily from 4 to 10 PM as a line of storms moves thought the area. Damaging wind, hail, and embedded tornadoes are possible.
- Light showers and a few rumbles of thunder linger through the end of the work week, with drier conditions and highs in the 70s returning for the weekend.
Area forecast discussion, May 6, 5:19 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 PM CDT Mon May 6 2024
.KEY MESSAGES...
- Wind Advisory issued for northeast Nebraska for 10 AM through
7 PM Monday, for gusty winds of 40 to 50 mph.
- Severe storms are expected this evening, primarily from 4 to
10 PM as a line of storms moves thought the area. Damaging
wind, hail, and embedded tornadoes are possible.
- Light showers and a few rumbles of thunder linger through the
end of the work week, with drier conditions and highs in the
70s returning for the weekend.
&&
.DISCUSSION...
Issued at 225 PM CDT Mon May 6 2024
Widespread cloud cover is draped across the CWA this afternoon
as anticipated. There is clearing across most of western Iowa
leading to the development of CAPE of 100+ J/kg there. Pre-
frontal clearing in north-central Kansas is pushing northeast.
There are already some weak radar returns across the Saunders
County area as of 1:30 PM.
Surface analysis reveals a messy setup with a cold front, warm
front, dry line all draped across parts of central Nebraska. The
surface low has pushed over the Black Hills and will threaten
the May low pressure record of Rapid City. Strong moisture
advection has dewpoints near 60 for the entire CWA. Pressure
falls are most pronounced near the warm front and in western
Iowa. Weak convergence along the cold front has already helped
initiate severe convection in north-central Kansas.
Higher up, the low is nearly stacked over the sfc low and the
deep negatively- tilted trof continues to drive north, taking
the surface low with it. This system will continue to influence
Nebraska and Iowa weather through the week as it continues to
spin across the High Plains through the work week.
For tonight's severe weather, all threats are on the table with
tornadoes, damaging wind, large hail, and flash flooding all
within the realm of reasonable possibility.
CAPE values should peak above 1500 J/kg this afternoon with
effective bulk shear at 30-40 kts. CAMs keep developing supercells
in the warm sector and they will have thermodynamics and
kinematics in their corner. Forecast hodographs certainly
suggest powerful mesocyclones capable of large hail and
tornadoes with any warm sector storms.
The safest bet for strong convection will be the storms that
develop along the merging cold front / dry line. With low-level
shear vectors basically parallel to the boundary, these storms
should quickly merge into a QLCS. With the strong vertical
shear (25 knots), QLCS tornado formation could be maximized. In
other words, all storm modes today will be dangerous.
If anything, today's timing seems to have slowed by about an
hour compared to 24 hours prior. Expect the line of storms to
push into the westernmost counties of the CWA by about 4pm
passing the OFK area by 6pm, past LNK by 730pm and OMA by 9pm.
Warm sector storms will mostly be a threat from 4pm to whenever
the line passes any given location.
For flash flooding concerns, QPF values are maximized along and
east of the Missouri River where rainfall rates have the
greatest chance 60-80% of pushing higher than 1" per hour. PWAT
values of 1-2" are forecast which are in the 95th percentile for
early May (NAEFS). The progressive nature of the storm system
should preclude a long period of heavy rain, but one hour FFG
is low enough (1.5 inches) that localized flooding is possible,
especially urban areas in the CWA's eastern half or anyone
unlucky enough to see a supercell drop 0.7" ahead of the strong
line succeeding it.
As skies clear overnight, temps will slip to 50 degrees or a
notch cooler before sun propels us back into the 70s by Tuesday
afternoon. The upper low meanders southeast toward Pierre, SD
transitioning our zonal flow to a more southwesterly track
keeping any little shortwave capable of producing showers /
thunder. Chance PoPs litter days 3 through 5 and temps slip a
bit and fall shy of seasonal norms as a result.
The weekend looks dry and warm in the system's wake as west
coast ridging noses closer to the southern Missouri River
Valley.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 614 PM CDT Mon May 6 2024
A line of strong to severe storms is moving across eastern
Nebraska this evening with MVFR to IFR conditions out ahead of
the line. Expect VFR conditions after the line moves through
with cigs lifting to around FL100 then clearing out for a
period with winds becoming due southerly and dropping to around
6 to 8 kt. We'll see winds turn southwesterly to westerly by
Tuesday morning with winds increasing during the morning hours.
We could see winds gusting to 30 kt by the afternoon. Expect VFR
conditions to hold through the day on Tuesday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ011-012-
015>018-031>034.
IA...None.
&&
DISCUSSION...Nicolaisen
AVIATION...McCoyHazardous weather outlook, May 6, 2:08 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
308 PM CDT Mon May 6 2024
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
308 PM CDT Mon May 6 2024
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
Severe thunderstorm chances continue through this evening as a line
of storms moves eastward across the area. The timeline for severe
weather Monday is 4-10 PM. All hazards are possible including
large hail, damaging winds, and tornadoes. Localized flooding is
also possible for areas where storms develop ahead of the line.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening.
Tornado, Gage
- When
- May 6, 6:07 PM CST to 6:08 PM CST
- Where
- Gage County, 4.01 mi N of Krider to 3.75 mi WNW of Blue Spgs
- Rating
- EF0
- Path length
- 0.99 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.138, -96.749
Storm spotters provided video matching up with a short damage path. The tornado damaged the hoop building that stores road supplies along Highway 77, proceeded northeast where it broke some tree branches and quickly dissipated. The peak estimated wind speeds from this tornado were at 80 miles per hour. The tornado had a maximum width of 30 yards and an average width estimated at 20 yards.
Tornado, Gage
- When
- May 6, 6:16 PM CST to 6:17 PM CST
- Where
- Gage County, 3.38 mi ENE of (Bie)beatrice Arpt to 3.6 mi ENE of (Bie)beatrice Arpt
- Rating
- EF0
- Path length
- 0.22 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.321, -96.692
This short-lived tornado damaged a cattle shed, a barn, and a covered porch of a home. Eyewitness reports and details are consistent with that of a short-lived tornado. This tornado had peak estimated wind speeds of 75 miles per hour. The tornado had a path width of 20 yards.
Thunderstorm Wind, Cass
- When
- May 6, 7:13 PM CST
- Where
- Cass County, 3 mi S of South Bend
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.957, -96.250
A 60 miles per hour wind gust was recorded at the intersection of Road 334 and Church Road.
Thunderstorm Wind, Pawnee
- When
- May 6, 7:13 PM CST
- Where
- Pawnee County, Steinauer
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.220, -96.230
Fire Department measured a 60 miles per hour wind gust. This report was relayed by the Emergency Manager.
Thunderstorm Wind, Douglas
- When
- May 6, 7:30 PM CST
- Where
- Douglas County, Millard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.220, -96.120
A report was received by the public of 4-inch tree branches blown down in Millard. The time was estimated from radar.
Thunderstorm Wind, Richardson
- When
- May 6, 7:30 PM CST
- Where
- Richardson County, 2 mi N of Humboldt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.199, -95.930
A trained spotter recorded a wind gust of 71 miles per hour.
Thunderstorm Wind, Cass
- When
- May 6, 7:37 PM CST
- Where
- Cass County, Plattsmouth
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.020, -95.900
The Cass County Emergency Manager reported that the town of Plattsmouth was without power due to the line of severe thunderstorms that had moved through.
Thunderstorm Wind, Otoe
- When
- May 6, 7:37 PM CST
- Where
- Otoe County, 5 mi S of Nebraska City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.578, -95.850
The Otoe County Emergency Manager reported a 60 miles per hour wind gust 5 miles to the south of Nebraska City.
Thunderstorm Wind, Sarpy
- When
- May 6, 7:40 PM CST
- Where
- Sarpy County, Bellevue
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.120, -95.900
The office received a public report of a tree that had snapped and fallen onto a home in Bellevue.
Thunderstorm Wind, Nemaha
- When
- May 6, 8:52 PM CST
- Where
- Nemaha County, 3 mi WSW of Nemaha
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.313, -95.723
A 64 miles per hour wind gust was measured by a personal weather station.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 20242 deaths · 33 injured · $25 million · EF4 · 27 events
- Flash Flooding and Debris Flows in Puerto Rico, May 6 to 10, 20241 death · 3 injured · $466,000 · 110 events
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 2024$964,000 · EF1 · 97 events
- Blizzard and Flooding in Montana, May 6 to 8, 2024$3.0 million · 76 kt wind · 65 events
- Tornadoes and Flash Flooding in Missouri, May 6 to 7, 20241 injured · $668,000 · EF1 · 64 events
- Hail in Kansas, May 6, 2024$2.9 million · 1.75 in hail · 12 events
- Tornadoes and Flash Flood in Tennessee, May 6, 2024$410,000 · EF1 · 24 events
- Tornadoes and Hail in Iowa, May 6 to 7, 2024$433,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Kansas, May 6, 2024$378,000 · EF0 · 5 events
- Tornadoes and Damaging Winds in Missouri, May 6 to 7, 2024EF1 · 56 events
- Tornado and Hail in Nebraska, May 6, 2024$195,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Iowa, May 6, 2024EF1 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180494, 1180495, 1180486, 1180487, 1180488, 1180489, 1180490, 1180491, 1180492, 1180493.